Texas, 2019

Hail and Damaging Wind in Texas, June 4, 2019

June 4, 2019 · NWS EPZ · 3 events in 1 county or zone

Upper low was moving into southeastern Arizona with moderately deep low level moisture pushing west toward the Rio Grande. A disturbance in the southwest flow across the Borderland helped to fire off thunderstorms over the eastern half of El Paso county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Upper low was moving into southeastern Arizona with moderately deep low level moisture pushing west toward the Rio Grande. A disturbance in the southwest flow across the Borderland helped to fire off thunderstorms over the eastern half of El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 4, 12:13 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 4, 12:13 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
113 PM MDT Tue Jun 4 2019

.SYNOPSIS...
Moisture at the surface will combine with an upper level storm
system to give us a chance for strong to severe thunderstorms
again today. The main threat for severe weather will be to the
east of the Continental Divide. A few storms today may produce
large hail and strong outflow winds. After today we will begin to
dry out, with cooler temperatures on Wednesday, and then warm and
dry through Saturday. For Sunday through Tuesday, we will
continue to see warm temperatures with a slight chance

&&

.DISCUSSION...
Rinse and repeat, that is the mantra for today as we continue in
our very slowly changing weather pattern. Currently an upper level
low is very slowly making its way across southern Arizona, while
at the surface we again have had a decent amount of moisture push
almost to the New Mexico/Arizona. So conditions are similar to
yesterday, so we will again see another round of strong to severe
thunderstorms this afternoon and early evening. Like yesterday the
main threats will be strong outflow winds and large hail. It looks
like the storms will move from west to east and should be east of
our area by 9 PM. Later this evening into tonight we could see
some isolated showers and thunderstorms, but the threat of severe
storms will have diminished. On Wednesday the upper level low
will get going and be centered over central New Mexico. That will
sweep some westerly winds across the area and that will move most
of the lowland moisture out of the area and begin to dry us out.
Further north, in the mountains, there will still be some
residual moisture and with the upper low not to far away we will
continue to see a slight chance for afternoon and evening
thunderstorms, but should they not be too strong.

For the end of the week into Saturday we will see a weak upper
level ridge build across the area from the west. This will
continue to keep us dry and warm our temperatures a few degrees
above average. Some lowland locations will be flirting with the
triple digit mark. Then on Sunday we will see a stronger upper
level ridge develop to our south. There is still some indication
that the upper level ridge will be able to bring some moisture up
from the south. Then on Monday the GFS indicates that moisture
will try and push in from the east to give most areas east of the
Continental Divide a chance for rain on both Monday and Tuesday.

&&

.AVIATION...Valid 05/00Z-06/00Z...
P6SM SCT-BKN080-100 BKN150-200 with scattered to numerous 1-3SM TSRA
BKN040-060 mainly before 03Z. Isolated storms may linger over area
mountains through the night and the afternoon. Skies will gradually
become SCT-BKN100-120 by 06Z and then FEW-SCT100-120 SCT250 by 12Z.

&&

.FIRE WEATHER...
Upper low that has brought active weather to the area the last few
days will finally be lifting out over the next 24 hours, but not
before another active late afternoon and evening today. Some storms
may produce heavy rain, hail and strong winds before pushing east of
the area.  Temperatures will cool down about 5 degrees for
Wednesday, but then as upper ridge builds over the region, temps
will warm to 5 degrees above normal with some areas approaching the
century mark by the weekend. Winds will be occasionally breezy but
should remain below critical speeds.  Some moisture may start to
return early next week with a return to a daily chance for showers
and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 65  87  67  95 /  40   0   0   0
Sierra Blanca           59  80  60  89 /  60  20   0   0
Las Cruces              58  84  61  92 /  40   0   0   0
Alamogordo              60  85  60  92 /  50  20   0   0
Cloudcroft              45  61  45  68 /  60  30  10   0
Truth or Consequences   60  84  61  92 /  40  20   0   0
Silver City             54  77  57  85 /  30  30   0   0
Deming                  57  86  60  94 /  30   0   0   0
Lordsburg               56  84  59  92 /  20   0   0   0
West El Paso Metro      65  87  67  95 /  40   0   0   0
Dell City               60  86  61  94 /  60  20   0   0
Fort Hancock            64  89  65  97 /  60   0   0   0
Loma Linda              63  81  64  89 /  50   0   0   0
Fabens                  65  88  66  96 /  40   0   0   0
Santa Teresa            60  86  62  94 /  40   0   0   0
White Sands HQ          66  85  67  92 /  40   0   0   0
Jornada Range           57  84  58  92 /  40   0   0   0
Hatch                   57  87  60  94 /  40   0   0   0
Columbus                62  87  64  94 /  30   0   0   0
Orogrande               62  84  62  92 /  40   0   0   0
Mayhill                 50  71  50  78 /  60  30  10   0
Mescalero               49  71  49  79 /  60  30  10   0
Timberon                47  69  47  76 /  60  30  10   0
Winston                 47  77  49  85 /  40  30   0   0
Hillsboro               56  83  58  90 /  40  30   0   0
Spaceport               55  84  57  91 /  40  20   0   0
Lake Roberts            48  78  50  86 /  30  30   0   0
Hurley                  52  80  55  88 /  30  10   0   0
Cliff                   46  85  49  93 /  20  20   0   0
Mule Creek              52  80  56  87 /  20  20   0   0
Faywood                 55  81  58  89 /  30  20   0   0
Animas                  55  86  58  94 /  20   0   0   0
Hachita                 54  84  57  93 /  20   0   0   0
Antelope Wells          56  84  59  92 /  20   0   0   0
Cloverdale              55  79  58  86 /  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Jun 4, 10:33 AM MST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1133 AM MDT Tue Jun 4 2019

NMZ407-409>417-TXZ418>424-051745-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1133 AM MDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Our weather pattern has changed little in the last 24 hours, so we
will again see a threat for strong to severe thunderstorms this
late afternoon into the evening. Main threats will be large hail
(greater than an inch) and strong winds of 50+ mph. Best chances
for severe weather will be east of the Rio Grande, but I can't
rule out strong storm west of the river either. The threat of
severe weather will move out of the area by 9 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will be dryer and a little cooler on Wednesday with just a
slight chance for thunderstorms in area mountains. For the end of
the week into Saturday we will be warm and dry. For Sunday and
Monday we will see a slight chance for rain east of the Rio
Grande.

.SPOTTER INFORMATION STATEMENT...
Spotters may be required to report large hail sizes and wind
gusts to the office via our 800 spotter number or via Twitter
using our office name @NWSElPaso

NMZ401>406-408-051745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Eastern Black Range Foothills-
1133 AM MDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight
Slight chance of showers and thunderstorms ending near sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will be dryer and a little cooler on Wednesday with just a
slight chance for thunderstorms in area mountains. For the end of
the week into Saturday we will be warm and dry. For Sunday and
Monday we will see a slight chance for rain east of the Rio
Grande.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 4, 10:56 AM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service El Paso TX
1156 AM MDT Tue Jun 4 2019

NMZ414>417-041845-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1156 AM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
1245 PM MDT...

At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm near
Elk Silver, moving northeast at 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Storms are expected to continue and strengthen into the afternoon.

Locations impacted include...
Timberon, Mescalero, Sacramento, Lake Mescalero, Cloudcroft, Mayhill,
Silver Lake, Weed, Elk Silver, Apache Summit, Sixteen Springs, Hay
Canyon, Cox Canyon, Dry Canyon, Benson Ridge, Soldier Canyon and
Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 10573 3330 10572 3331 10532 3296 10532
      3296 10535 3265 10535 3263 10577 3339 10576
TIME...MOT...LOC 1756Z 217DEG 21KT 3309 10556

DHUYVETTER
Special weather statement, Jun 4, 11:19 AM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service El Paso TX
1219 PM MDT Tue Jun 4 2019

NMZ402-041900-
Southern Gila Highlands/Black Range NM-
1219 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
100 PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Chloride, moving north at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Poverty Creek and Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3347 10760 3330 10768 3332 10786 3348 10787
      3348 10761
TIME...MOT...LOC 1819Z 190DEG 10KT 3338 10777

DHUYVETTER
Local storm report, Jun 4, 11:47 AM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1247 PM MDT TUE JUN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             1 W SIXTEEN SPRINGS     32.99N 105.56W
06/04/2019  E1.00 INCH       OTERO              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1900231

ED
Special weather statement, Jun 4, 2:07 PM MST, 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
307 PM MDT Tue Jun 4 2019

NMZ410-411-042145-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
307 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 345
PM MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Fairacres, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leasburg, Las Cruces, Radium Springs, Dona Ana, Fairacres, East Mesa,
Picacho, Portions of Jornada Experimental Range, Hill, Northeast Las
Cruces, Corralitos, Fort Selden State Historic Site, Leasburg Dam
State Park, portions of Interstate 10 west of Las Cruces and
Interstate 25 north of Las Cruces.

LAT...LON 3222 10696 3235 10706 3261 10683 3238 10661
TIME...MOT...LOC 2106Z 230DEG 11KT 3236 10692

CRESPO

The radar

The El Paso radar (KEPZ), 48 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
June 4, 2:16 PM MST
Where
El Paso County, 1.78 mi ESE of Socorro
Measured
1 in hail
Reported by
Social Media
Coordinates
31.640, -106.272

Hail, El Paso

When
June 4, 2:24 PM MST
Where
El Paso County, 0.9 mi SW of Fabens Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.511, -106.161

Thunderstorm Wind, El Paso

When
June 4, 2:25 PM MST
Where
El Paso County, (Elp)el Paso Intl Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.800, -106.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836804, 836806, 836805.